Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 14, NWS Tampa Bay, FL

October 7, 1996Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 9:40 AM EDT for Sarasota County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1996, 9:40 AM EDT (13:40 UTC)
Expired
Oct 7, 1996, 10:30 AM EDT
In force
50 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Sarasota County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 071343
TORTBW
FLC115-071430-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
940 AM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...SARASOTA COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 940 AM RADAR INDICATED A FORMING TORNADO JUST NORTHEAST OF VENICE.
THE STORM WAS MOVING TO THE NORTH AT ABOUT 35 MPH. IT WILL BE PASSING
OVER ROUTE 72 TO THE EAST OF INTERSTATE 75 BETWEEN 10 AND 1015 AM.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 9:25 AM EDT, 15 minutes earlier.

Area forecast discussion, Oct 7, 9:25 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
925 AM EDT MON OCT 07 1996

SUGGESTIONS...
 COORDINATED ALREADY WITH MIA ON ALL THOSE ZONE HEADLINES.

DISCUSSION...
 THINGS CHANGING BY THE MINUTE AROUND HERE. JOSEPHINE STRENGHTENING AND
MOVING TOWARD THE BIG BEND. HAS SOME CHARACTERISTICS OF A HYBRID SYSTEM
ALTHOUGH ITS A MOOT POINT. LOOKS LIKE LOTS & LOTS & LOTS OF RAIN FOR THE
AREA. SEVERE WEATHER (SPECIFICALLY TORNADOES) NOT OUT OF THE QUESTION...
AS 12Z SOUNDINGS SHOW PRETTY HIGH HELICITIES. WILL BE ISSUING AN ATO
LATER THIS MORNING TO HIT THAT THREAT. WHAT ELSE??...COASTAL FLOODING
COULD BE A PROBLEM UP IN THE BIG BEND AS THE STORM HITS...MINOR BEACH
EROSION ALSO ~POSSIBLE WITH HEAVY SURF. I THINK EVERY THING IS TAKEN CARE
OF IN THE FORECASTS...KEEP IN TOUCH WITH THE LOCAL STATEMENTS (MIAHLSTBW)
AND NOWCASTS (MIANOWTBW). THANK MIA AND MLB FOR COORDINATION. GOTTA RUN....

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 11:40 AM EDTTornado WarningTBWDeSoto, Hardee50 min
Oct 7, 12:20 PM EDTTornado WarningTBWPolk40 min
Oct 7, 1:00 PM EDTTornado WarningTBWPolk45 min
Oct 7, 1:02 PM EDTTornado WarningTBWHillsborough43 min
Oct 7, 1:15 PM EDTTornado WarningTBWPasco45 min
Oct 7, 1:45 PM EDTTornado WarningTBWHernando30 min
Oct 7, 2:37 PM EDTTornado WarningTBWHillsborough38 min
Oct 7, 2:58 PM EDTTornado WarningTBWHillsborough, Pasco47 min
Oct 7, 3:10 PM EDTTornado WarningTBWPolk50 min
Oct 7, 3:41 PM EDTTornado WarningTBWCitrus49 min
Oct 7, 4:35 PM EDTTornado WarningTBWCharlotte, Sarasota40 min
Oct 7, 5:31 PM EDTSevere Thunderstorm WarningTBWLee44 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.